fbpx

Drug Interactions – When should we do something?

Is there really a standard way to deal with drug interactions? My answer, you cannot treat them all the same. I see all sorts of different faxes from different pharmacies as well as other healthcare programs in nursing homes, home cares, assisted livings etc. warning of drug interactions. It’s really just weird and a waste of time in many cases. I cannot recall one fax from a pharmacy or other institution about a patient taking an NSAID and Coumadin. Not one, and trust me, I’ve seen these drugs used together numerous times. Maybe the individual looking at this assumes the prescriber is aware of this? This is one of the hallmark drug interactions and is on many top ten lists for most concerning interaction and I can’t recall ever seeing a single fax?

The drug interaction fax I recently saw that really struck me was inhaled anticholinergic (ipratropium) with solid oral dosage forms of potassium. It was of the highest severity. The thought is that the anticholinergic effects slows GI motility and the potassium can cause an ulceration or damage the GI tract. Really??? I went to look up this interaction and Lexi-comp lists it as an “X” – the highest severity. Next, I looked up the amount absorbed into the body from inhaled ipratropium. It states “negligible”. If it’s negligible, how is this an interaction, much less an interaction of highest severity. A computer program cannot provide common sense. These programs are a tool, not a brain, and I do have a concern that some healthcare professionals may expect their program to save them. We can all miss important interactions, and computer programs can help us flag interactions, but we need to give thoughtful clinical review of an interaction before dispensing, prescribing, or administering a medication.

See other notes:
“The interaction between potassium tablets and anticholinergic drugs has also caused this problem. Some systems apply this interaction to inhaled anticholinergic drugs, like tiotropium (Spiriva) or ipratropium (Atrovent). But, inhaled anticholinergic drugs act only in the lungs.”

It’s estimated that 330 drug interaction alerts have to be reviewed to prevent a single adverse drug reaction of any severity. This means you would have to review more than 2700 alerts to prevent a single serious adverse drug reaction. To prevent a single event leading to death, disability or prolonged symptoms, you would need to review between 4200 and 44,000 alerts.

Enjoy this case study?  I’ve have a great opportunity for access to more free content, including 30 medication mistakes that all healthcare professionals should be aware of! – A 6 page PDF free to subscribers – Click here for access!

Source: http://prescribersletter.therapeuticresearch.com/ce/cecourse.aspx?pc=12-216

Written By Eric Christianson

January 22, 2014

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories